• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

newbie to bp2 - medication confusion

Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi everyone, I have just recently been diagnosed with bipolar 2. I am taking a combination of prozac and quetiapine. They have worked in the sense that I can now function as a normal person to a certain extent and have generally made me feel much better but I cannot cope with the weight gain. Over two stones and goin up....... My physciatrist has recommended I try depokote beacause he feels that this med is not too much of a weight increaser so, I have just started these a couple of days ago, in conjunction with the quetiapine and prozac. After two weeks I have to wean myself off the quetiapine. At the moment, because I have put another 1/2 stone on in the blink of an eye I just feel like stopping the quetiapine completely. I am on a real downer because of the weight gain. I am really active, I go the gym about 3 times a week, cycle everywhere and also do workout dvd's as well as watching my diet. It just dosent seem to make a difference.

Anyone out there with the same experience? Help please, I feel like Humpty Dumpty :cry:
 
S

shelly

Well-known member
Joined
Jun 20, 2009
Messages
112
Location
Lincolnshire
hiya,

I have put on weight too and its really getting me down, I'm bursting out of all my clothes and my tummy looks big, I'm sure everyone at work is noticing its horrible. I don't know what to suggest really you sound like your doing all the right things like dvd s and working out. I would speak to your doctor about it. Let me know how you get on. Shelly x:)
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi Shelly, Thanks for the reply. I just don't know what to do for the best really. I have never been this size before. Feel embarrased and don't want to go out really. On one hand it has lessened the panic attacks, anxiety and racing thoughts but the weight gain is unbearable. I just don't want to slip back into a depression because of it.. Are you on the same meds? xx:)
 
G

grace68

Well-known member
Joined
May 12, 2009
Messages
599
Location
yorkshire
i too, am overweight, i don't like it either. i am on lithium and prozac.

i too have come off meds many times, the weight gain was one of the factors that influenced that decision each time.

but, every time i've come off meds, i have ended up in a bad way. at first i would be ok, but then i would become quite unstable, followed by a few months of being hypo-manic, then eventually breaking down into a terrible depression.

i just don't want to go there again. acceptance of being overweight is part of my effort to accept my bipolar illness, and the medication i need to try and stay well.

if you can do all that exercise you must be fit. i used to do a lot of exercise, and was still overweight. but i was more toned, and felt better than i do now. but i'm still strong and active, i always used to say "i'm fat, but fit"!

but i do know it can really get you down, especially if you've never been overweight before. i'm used to struggling with my weight, ever since i had the kids. also, if you are young, i think it's harder to accept. one time, when i was at a really low ebb, i went to debenhams, where a lovely personal shopper (service is free) helped me to feel confident, by showing me which colours and shapes suited me. a bit like a makeover. i did spend quite alot on the day, but took quite a bit back for refund a few days later! and got cheaper, similar clothes elsewhere. but it really did help me to confront my larger size, and how i could still look good!

it is sadly true that weight gain is "one of the pay-offs for taking meds". but you are proof that you can still be fit and active, even though, (in your words :unsure: ) you resemble humpty dumpty! everyone has to work through their own struggles. for me, i am now finally coming to terms with my illness, and my fatness. i just want to stay well. i know i can get fitter, and i need to make sure i do. healthy food, and more exercise, and my medication, cos i don't want to get suicidal again. but for you, you have to work out what's best for you :hug:
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
Hi. Sorry to hear about your weight gain. It can be very depressing and upsetting. I put on 4 stone in a 6 month hospital stay. I was on put on lithium, seroquel and epilim. I stayed on all three of these drugs for 3 full years. I have just shed 2 stone and 1 pound in 2 months with the help of weight watchers. It has been such a struggle - but somehow I am losing. I am still on the lithium, seroquel and soon starting depokote too. I am glad to hear that it does not cause weigh gain!!

I hope that the new drug helps and you manage to not put on wieght.
Jacqui
 
S

shelly

Well-known member
Joined
Jun 20, 2009
Messages
112
Location
Lincolnshire
hiya

No I am on sertraline, I was on citalapram but it did nothing for me not even on the full dose. My anxiety is sky high at the moment I don't know if its the new drug, I too hate going out and am avoiding certain situations.

I feel really bad because my son went to look around the secondary school he will be going to in a years time, and I just couldn't attend with him. My husband had to go.

I wouldn't mind but its the school were I work I just couldn't face the people I work with how stupid is that????? I feel like the worse mum in the world at the moment. I did manage to play badminton in the garden for 20 mins I suppose thats something.:)

Its like all my confidence has just suddenly disappeared I just hope it comes back. My head is racing all the time its driving me nuts and my memory is terrible. I can't remember conversations I have had etc its crazy. When someone comes to talk with me I panic because I don't know what to say and then end up saying something stupid. Then I beat myself up about it, I seem to be great at that!

I just need to try and get to the end of term, I hope I can without cracking up. Even writing this is really hard work I keep thinking what I want to say and then forgetting.

I have the doctors on Friday again Im just sick of taking pills and not feeling any better. :( Thanks for listening to my moans x
 
T

TabbyToes

Well-known member
Joined
Jun 3, 2009
Messages
206
I just feel like stopping the quetiapine completely.
I can understand your feelings. Please don't stop this med suddenly though ~ it may cause you to feel bad again. You will be off it pretty soon from what I understand, please do it carefully.

My psychiatrist told me depakote was less inclined to cause weight gain too.
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Ah guys thanks for all the support. It is much appreciated. Whilst it IS driving me mad, I am usually 10 stone and have crept up to 13 which devastates me, I know that, if I am to stay well I will just have to learn to live with it. I can't afford to feel as bad as I felt last year before I was diagnosed. I am too just learning to accept that it is now a part of my life and I am learning to manage it better, ie avoiding stressful situations, watching alcohol intake, making sure I get enough rest etc etc but its hard.

If I find a miracle weight loss cure I will keep you posted guys, until then I'll just keep plodding on with my workout dvds, gym and cycling etc, as you say I am fit, just fat!!! :unsure:
 
Top